Hail, Beckham
- When
- September 30, 6:07 PM CST
- Where
- Beckham County, 4 mi W of Sweetwater
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.420, -99.981
Thunderstorms developed along a dry line in the Texas panhandle. One thunderstorm maintained its strength as it moved west of Sweetwater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed along a dry line in the Texas panhandle. One thunderstorm maintained its strength as it moved west of Sweetwater. Golf ball-size hail was reported before the storm rapidly weakened over central Beckham county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 30, 5:15 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 615 PM CDT WED SEP 30 2009 .AVIATION...THUNDERSTORMS IN THE TX PANHANDLE HAVE NOT BEEN VERY ROBUST...AND SHOULD WANE AS INHIBITION STRENGTHENS THIS EVENING. AFTER 06Z... MODELS SHOW A SWATH OF MID LEVEL MOISTURE COMING UP FROM THE SUB TROPICS...ALONG WITH INCREASING LIFT PRODUCED BY THE WESTERN U.S. TROUGH. THESE STEEP LAPSE RATE ENVIRONMENTS OFTEN YIELD ELEVATED THUNDERSTORMS...SO THE NAM WAS TRUSTED FOR TIMING AND LOCATION...AFFECTING A FEW TAF SITES FROM TEXAS TOWARD OKC. ASIDE FROM LIGHTNING...THERE SHOULD BE LITTLE OPERATIONAL IMPACT. WE ALSO USED THE 18Z NAM FOR TIMING THE SHIFT FROM GUSTY SOUTH WINDS TO GUSTY NORTHWEST WINDS WHEN A COLD FRONT ARRIVES THURSDAY MORNING. && .PREV DISCUSSION... /ISSUED 321 PM CDT WED SEP 30 2009/ DISCUSSION... CU SHOWING UP ON VISIBLE SATELLITE OVER THE TEXAS PANHANDLE INTO SOUTHWEST KANSAS WITH THE DRY LINE SHARPENING UP WEST OF AMARILLO. TEMPERATURES OVER THE PANHANDLES HAVE WARMED WELL INTO THE 90S... ERODING THE CAP THAT WAS IN PLACE. LOCAL MODELS DEVELOP SCATTERED THUNDERSTORMS OVER THESE AREAS AND MOVE THEM TOWARD WESTERN OKLAHOMA. HOWEVER... STILL A FAIR AMOUNT OF CIN LOCATED OVER THE WESTERN PORTION OF OUR CWA SO STORMS WILL HAVE A HARD TIME MAKING IT TO FAR EAST. WE HAVE INCLUDED A SLIGHT CHANCE POPS FOR THE POSSIBILITY OF THEM CROSSING THE BORDER. THEY SHOULD DISSIPATE SHORTLY AFTER SUNSET. LATER TONIGHT... CLOUDS SHOULD REDEVELOP OVER THE AREA AS A 55KT LOW LEVEL JET CONTINUES TO TRANSPORT MOIST AIR NORTHWARD. MODEL SOUNDINGS ARE NOT IMPRESSIVE FOR THUNDERSTORM DEVELOPMENT TONIGHT. HOWEVER... WITH RICH MOISTURE RETURN MOVING OVERHEAD... PLENTY OF ELEVATED INSTABILITY... AND INCREASING ASCENT... WE THINK THAT AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE LOCATION AND SPEED OF THE FRONT AND DRY LINE. THE NAM RESEMBLES MORE OF THE OTHER MODEL SOLUTIONS... ALTHOUGH STILL MAYBE A LITTLE SLOWER. NONETHELESS... ONLY MINOR CHANGES WERE MADE TO THE DEW POINT/WIND GRIDS FOR TOMORROW... AS PREVIOUS SHIFT HAD THIS WELL IN HAND. WE DID LOWER POPS ACROSS NORTHERN OKLAHOMA... AS THE BOUNDARY LOOKS TO MOVE FASTER ACROSS THE NORTH. THE SLOWER MOVEMENT ON THE SOUTHERN END SHOULD KEEP SOUTHEAST OKLAHOMA IN THE SEVERE WEATHER RISK FOR LONGER. PARAMETERS WILL BE IN PLACE FOR ANY THUNDERSTORM TO QUICKLY BECOME SEVERE... PROBABLY MORPHING INTO A SQUALL LINE SHORTLY AFTER INITIATION. THE SPC ALREADY HAS THIS AREA IN THE SLIGHT RISK... AND THIS LINES UP WELL WITH OUR THINKING. THE THUNDERSTORMS SHOULD MOVE EAST SHORTLY AFTER SUNSET... WITH COOLER TEMPERATURES AND DRIER AIR OVERSPREADING THE CWA. MOIST SOUTHWEST FLOW STILL ON TRACK TO DEVELOP LATE IN THE WEEKEND. MODELS HAVE BEEN SHOWING PRECIPITATION DEVELOPING OVER AT PARTS OF THE AREA BY LATE SATURDAY NIGHT... AND CONTINUING THROUGH AT LEAST EARLY NEXT WEEK. WENT AHEAD AND ADDED POPS FOR SATURDAY NIGHT... AND TWEAKED THEM UPWARDS FOR SUNDAY. DID NOT GO TOO BULLISH YET AS THE GFS AND ECMWF ARE SLIGHTLY DIFFERENT IN THEIR ORIENTATION. HOWEVER... IT DOES LOOK LIKE AT LEAST THE SOUTHERN HALF OF OUR AREA WILL BEGIN SEEING PRECIPITATION BY SUNDAY MORNING AS WARM ADVECTION REALLY CRANKS UP. WE WILL HAVE TO WAIT AND SEE WHAT HAPPENS TO THE TROPICAL SYSTEM OVER THE PACIFIC. THIS MAY COME INTO PLAY AGAIN BY EARLY TO MID WEEK. && TY && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 82 50 74 / 30 30 10 0 HOBART OK 66 82 49 75 / 20 20 10 0 WICHITA FALLS TX 70 86 53 80 / 30 20 10 0 GAGE OK 62 78 41 72 / 20 20 0 0 PONCA CITY OK 65 78 45 68 / 30 30 10 0 DURANT OK 70 80 56 80 / 20 60 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/08/22
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED SEP 30 2009
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT WED SEP 30 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE EXPECTED IN NORTHWEST OKLAHOMA THIS
EVENING. FEW ARE EXPECTED TO EXCEED SEVERE LIMITS.
DISCUSSION...
WHILE A DRYLINE MOVES INTO NORTHWEST OKLAHOMA THIS EVENING...AN
UPPER LEVEL STORM SYSTEM WILL TRACK INTO THE CENTRAL AND SOUTHERN
ROCKIES. AS ISOLATED THUNDERSTORMS MOVE INTO THE EASTERN TEXAS
PANHANDLE, THEY ARE EXPECTED TO WEAKEN IN THE FACE OF A LESS
FAVORABLE ATMOSPHERE. HOWEVER A FEW MAY MOVE INTO NORTHWEST OKLAHOMA
PRODUCING HAIL AND WIND GUSTS BEFORE DISSIPATING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST THROUGH THE
CENTRAL PLAINS ON THURSDAY. A PACIFIC COLD FRONT... WHICH WILL
OVERTAKE THE DRYLINE BY EARLY IN THE DAY... WILL MOVE RAPIDLY TO THE
EAST. SCATTERED THUNDERSTORMS MAY ALREADY BE OCCURRING THURSDAY
MORNING... MAINLY OVER CENTRAL AND EASTERN OKLAHOMA. AS INSTABILITY
INCREASES IN THE AFTERNOON... THE THUNDERSTORMS WILL LIKELY BECOME
MORE INTENSE ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH
EAST CENTRAL AND SOUTHEAST OKLAHOMA.
THERE ALSO IS A CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
AS MOISTURE MOVES BACK INTO THE REGION AHEAD OF ANOTHER UPPER LEVEL
STORM SYSTEM OVER THE WESTERN UNITED STATES.
OTHER HAZARDOUS WEATHER...
GUSTY WEST TO NORTHWEST WINDS WILL FOLLOW IN THE WAKE OF THE COLD
FRONT THURSDAY AND THURSDAY EVENING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT WED SEP 30 2009
OKZ014-021-010000-
ROGER MILLS OK-BECKHAM OK-
623 PM CDT WED SEP 30 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
AT 622 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 11 MILES WEST OF
REYDON...AND 26 MILES SOUTHWEST OF SWEETWATER...MOVING NORTHEAST AT
30 MPH. THESE STORMS WILL REMAIN NORTH OF INTERSTATE 40 AS THEY
ENTER WESTERN OKLAHOMA BETWEEN SWEETWATER AND DURHAM.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3588 10001 3594 9980 3588 9974 3584 9962
3537 9970 3535 9970 3534 9973 3531 10001
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 654 PM CDT WED SEP 30 2009 OKZ014-021-010030- ROGER MILLS OK-BECKHAM OK- 654 PM CDT WED SEP 30 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF SWEETWATER AT 654 PM CDT...MOVING EAST AT 30 MPH. STORM INTENSITY WAS INCREASING. HAZARDS INCLUDE... HAIL UP TO DIME SIZE... WIND GUSTS TO 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3569 9966 3533 9964 3533 10000 3554 10001 BURKE
The Altus AFB radar (KFDR), 149 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191840.